Washington, 2006

Hail in Washington, August 16, 2006

August 16, 2006 · NWS PDT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 16, 4:50 PM PST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 16, 4:50 PM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
550 PM PDT WED AUG 16 2006

.SHORT TERM...UPDATED FIRST PERIOD TO INCLUDE THUNDERSTORMS IN AND
AROUND ELN/YKM AND NEAR HANFORD BASED ON LATEST RADAR TRENDS.
OTHERWISE THE REMAINDER OF THE FORECAST APPEARS ON TRACK.

&&

.AVIATION...VFR CONDITIONS WILL PERSIST THROUGH THE NEXT 24 HOURS.
MID AND HIGH LEVEL CLOUDS HAVE INCREASED DUE TO UPPER LEVEL LOW.
ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER GRANT TO
WALLOW COUNTIES AND MAY SPREAD NORTH ALONG TWEB ROUTE 366. SOME
BUILDUPS ARE SHOWN ON SATELLITE SOUTH OF RDM ALONG TWEB ROUTE 368
AND MAY DEVELOP INTO THUNDERSTORMS THIS EVENING. STORMS MAY MOVE TO
NEAR RDM...ALW AND PDT. MVFR CONDITIONS MAY OCCUR BRIEFLY NEAR THE
THUNDERSTORMS DUE TO LOCALLY MODERATE TO HEAVY RAIN AND LOWER
CEILINGS. WINDS WILL BE MAINLY LESS THAN 20 KTS EXCEPT NEAR THE
COLUMBIA GORGE AND KDLS WHERE FUNNELING WILL INCREASE WINDS TO 15 TO
25 KTS WITH HIGHER GUSTS.

&&

.FIRE WEATHER...THUNDERSTORMS DEVELOPED BEGINNING LATE THIS MORNING
AND ARE BECOMING SCATTERED IN NATURE PRIMARILY OVER FIRE WEATHER
ZONES 634 635 638 ALONG WITH SOUTHERN 632 AND 633. APPROXIMATELY 400
LIGHTNING STRIKES HAVE BEEN RECORDED AS OF 2 PM. RECENT TRENDS
INDICATE THUNDERSTORM COVERAGE IS INCREASING FURTHER NORTH AND
SLIGHTLY WEST. ALSO EXPECT LIGHTNING FREQUENCY WILL INCREASE INTO
THE EARLY EVENING HOURS BEFORE MOST AREAS TAPER OFF AFTER SUNSET.
ZONES 634 635 AND 638 MAY CONTINUE TO SEE SOME ACTIVITY AFTER
MIDNIGHT TONIGHT AS WELL AS SOME NEW DEVELOPMENT TOMORROW
AFTERNOON. NO CHANGES PLANNED TO THE RED FLAG WARNING AND WILL ALLOW
TO CONTINUE UNTIL 11 PM TONIGHT. JBONK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  56  86  55  89 /  10  10   0   0
ALW  60  87  61  91 /  10  10   0   0
PSC  56  90  53  93 /  10   0   0   0
YKM  55  88  52  91 /  10   0   0   0
HRI  56  89  53  92 /  10   0   0   0
ELN  53  87  50  91 /  10   0  10   0
RDM  40  83  41  88 /  20  10   0   0
LGD  54  83  49  86 /  30  20  10   0
5J0  49  83  48  87 /  30  10  10   0
DLS  58  87  57  94 /  10  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR FIRE WEATHER
ZONES 632...633...634...635...638.

WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR FIRE WEATHER
ZONE 633.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/76/87
Hazardous weather outlook, Aug 16, 8:55 AM PST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
955 AM PDT WED AUG 16 2006

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-171215-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
950 AM PDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING AND SCATTERED THUNDERSTORMS
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS, BAKER COUNTY

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

ISOLATED THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTH CENTRAL OREGON,
     CENTRAL OREGON

A LARGE LOW PRESSURE SYSTEM WILL MOVE ACROSS WASHINGTON AND OREGON
TODAY AND TONIGHT...MAINLY AFFECTING EASTERN OREGON WITH ISOLATED TO
SCATTERED THUNDERSTORMS.  A RED FLAG WARNING HAS BEEN POSTED FOR THE
AREAS LISTED ABOVE.  PLEASE REFER TO THE LATEST PDXRFWPDT WWUS86
KPDT FOR DETAILS.  THE COMBINATION OF NUMEROUS LIGHTNING STRIKES
AND DRY WILDLAND FUELS WILL THREATEN THESE AREAS WITH ADDITIONAL
WILDFIRES. SOME THUNDERSTORMS WILL HAVE GUSTY WINDS ASSOCIATED WITH
THEM WITH POTENTIAL GUSTS TO 55 MPH OR HAIL UP TO PENNY SIZE IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE LOW PRESSURE SYSTEM WILL MOVE INTO IDAHO THURSDAY WITH ISOLATED
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS OF NORTHEAST OREGON AND
SOUTHEAST WASHINGTON.  DRIER CONDITIONS WILL FOLLOW AND IS EXPECTED
TO CONTINUE THROUGH EARLY NEXT WEEK.  NEAR TO ABOVE NORMAL
TEMPERATURES ARE ALSO EXPECTED THROUGH THE EXTENDED PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Aug 16, 12:46 PM PST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
146 PM PDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             11 SE ENTERPRISE        45.31N 117.12W
08/16/2006  E0.50 INCH       WALLOWA            OR   TRAINED SPOTTER

            BIG HAIL DOWN THE ROAD

&&

JBONK
Local storm report, Aug 16, 12:49 PM PST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
149 PM PDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             4 E JOSEPH              45.35N 117.15W
08/16/2006  E0.50 INCH       WALLOWA            OR   TRAINED SPOTTER

&&

JBONK

The radar

The Pendleton radar (KPDT), 154 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yakima

When
August 16, 6:45 PM PST
Where
Yakima County, 4 mi SW of Harrah
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.367, -120.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530409.